Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 55, NWS Topeka, KS

June 27, 2007Republic County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 27, 2007, 10:31 AM CDT for Republic County, Kansas. It took effect at Jun 27, 2007, 10:36 AM CDT. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 2007, 10:31 AM CDT (15:31 UTC)
In effect from
Jun 27, 2007, 10:36 AM CDT
Expired
Jun 27, 2007, 2:30 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Whole counties

County Republic County, KS

The radar

The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 11:26 AM CDTHEAVY RAIN 2.756 Nw Munden, KSSTORM TOTAL.
Jun 27, 11:58 AM CDTHEAVY RAIN 2.96Scandia, KSSTORM TOTAL SINCE AROUND 830 AM.
Jun 27, 12:00 PM CDTHEAVY RAIN 3.3Scandia, KSSTORM TOTAL SINCE BETWEEN 830 AND 900 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 271536
FFWTOP
KSC157-271930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1031 AM CDT WED JUN 27 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 230 PM CDT

* AT 1028 AM CDT...TRAINED WEATHER SPOTTERS CONTINUE TO REPORT 
RAINFALL RATES OF NEAR TWO INCHES PER HOUR IN PORTIONS OF NORTHERN 
AND WESTERN REPUBLIC COUNTY. 

* LOCATIONS IMPACTED INCLUDE...
  SCANDIA...
  REPUBLIC...
  NARKA...
  MUNDEN...
  COURTLAND...
  BELLEVILLE...

TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND 
COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND 
STREAMS. SOME BASINS WHICH HAVE RECEIVED VERY HEAVY RAINFALL INCLUDE 
THE ROSE CREEK BASIN NORTH OF MUNDEN...AS WELL AS MUD AND BEAVER 
CREEK WEST OF SCANDIA. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO ARE POSSIBLE IN THE 
WARNED AREA.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TOPEKA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3999 9737 3985 9737 3965 9793 3999 9792

$$
3 follow-up statements
000 
WGUS73 KTOP 271629
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1125 AM CDT WED JUN 27 2007

KSC157-271930-
REPUBLIC-
1125 AM CDT WED JUN 27 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
REPUBLIC COUNTY...

AT 1122 AM CDT...RADAR CONTINUES TO INDICATE HEAVY RAINFALL OVER THE 
WARNED AREA. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS 
REPUBLIC COUNTY THIS MORNING INTO THE AFTERNOON...AND WILL BE 
CAPABLE OF BRINGING A QUICK INCH OR TWO OF RAINFALL TO SOME 
LOCATIONS.  

LOCATIONS IMPACTED INCLUDE...
REPUBLIC...COURTLAND...SCANDIA...NARKA AND MUNDEN.

CREEKS AND STREAMS AFFECTED INCLUDE ROSE CREEK...MUD CREEK AND 
BEAVER CREEK. 

TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3999 9737 3985 9737 3965 9793 3999 9792

$$
000 
WGUS73 KTOP 271805
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
105 PM CDT WED JUN 27 2007

KSC157-271930-
REPUBLIC-
105 PM CDT WED JUN 27 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
REPUBLIC COUNTY...

AT 101 PM CDT...HEAVY RAINFALL IS DECREASING ACROSS REPUBLIC 
COUNTY...HOWEVER MODERATE RAINFALL CONTINUES IN SOME LOCATIONS. 
SPOTTER STORM TOTAL RAINFALL REPORTS OF AROUND 3 INCHES HAVE BEEN 
REPORTED NORTHWEST OF MUNDEN AS WELL AS WEST OF SCANDIA.

LOCATIONS IMPACTED INCLUDE...
REPUBLIC...NARKA AND MUNDEN.

WATCH FOR POSSIBLE FLOODING OF INTERSECTIONS AND ROADS...AS WELL AS 
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3999 9737 3985 9737 3965 9793 3999 9792

$$
000 
WGUS73 KTOP 271843
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
143 PM CDT WED JUN 27 2007

KSC157-271853-
REPUBLIC-
143 PM CDT WED JUN 27 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR REPUBLIC COUNTY...

LIGHT TO MODERATE RAINFALL WILL CONTINUE ACROSS THE COUNTY...HOWEVER 
THE HEAVY RAIN AND FLASH FLOOD THREAT HAS DIMINISHED.  THEREFORE THE 
WARNING HAS BEEN CANCELLED. 

LAT...LON 3999 9737 3985 9737 3965 9793 3999 9792

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 4:15 AM CDT, 6 hours 16 minutes earlier.

Area forecast discussion, Jun 27, 4:15 AM CDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
415 AM CDT WED JUN 27 2007

.DISCUSSION...

TODAY THROUGH THURSDAY...A WEAK UPPER TROUGH WHICH EXTENDED FROM
NORTH TX...NORTHWARD ACROSS OK AND INTO SOUTH CENTRAL KS WILL SLOWLY
MOVE NORTHEAST ACROSS EASTERN KS. WHILE A STRONGER UPPER TROUGH
ACROSS THE THE NORTHERN PLAINS AND SOUTH CENTRAL CANADA MOVES EAST
INTO THE NORTHERN GREAT LAKES. LOW-LEVEL CAA WAS BUILDING A SURFACE
RIDGE SOUTH ACROSS THE NORTHERN HIGH PLAINS. THE LEADING EDGE OF THE
COOLER AIRMASS WAS MOVING SOUTHWARD ACROSS SOUTHEAST NE AND
NORTHWEST KS. A WEAK SURFACE LOW WAS LOCATED ACROSS NORTHWEST OK.
BOTH THE GFS AND NAM MODELS SHOW THE 5H TROUGH ACROSS OK AND SOUTH
CENTRAL KS SLOWLY MOVING NORTHEAST ACROSS EASTERN KS THROUGH
TONIGHT. THE GFS SOLUTION LOOKS TO BE TOO AMPLIFIED DUE IN PART TO
CONVECTIVE FEEDBACK. HOWEVER...GIVEN THE VERY MOIST ATMOSPHERE AHEAD
OF THE SURFACE FRONT AND LIFT AHEAD OF THE 5H TROUGH...WIDESPREAD
RAIN AND EMBEDDED THUNDERSTORMS SHOULD DEVELOP ACROSS MOST OF THE
CWA TODAY. EARLY THIS MORNING BANDS OF RAIN WERE DEVELOPING ON THE
NORTHERN EDGE OF THE UPPER TROUGH ACROSS SOUTH CENTRAL KS...AND WERE
MOVING NORTHWARD ACROSS THE SOUTHERN AND CENTRAL COUNTIES OF THE
CWA. THE HEAVIEST RAIN WAS LOCATED ALONG I-135 FROM ICT TO
SLN...MOVING NORTH-NORTHWEST. THE GFS AND NAM ARE BOTH FASTER MOVING
THE FRONT SOUTH ACROSS THE CWA TODAY AND TONIGHT. AN INVERTED 850MB
TROUGH DEVELOPS ACROSS SOUTHEAST KS LATE THIS AFTERNOON AND MAY KEEP
THE DEEPER MOISTURE ACROSS THE EXTREME SOUTHEAST COUNTIES OF THE CWA
LATE THIS AFTERNOON AND TONIGHT. THROUGH THE DAY MOST AREAS OF THE
CWA MAY SEE SOME MODERATE RAINFALL RATES WITH THE HEAVIER
PRECIPITATION BANDS. FORECAST SOUNDINGS SHOW ENOUGH MLCAPE FOR
ISOLATED THUNDERSTORMS. THE STRONGER UPDRAFTS MAY CAUSE BRIEF
PERIODS OF HEAVY RAIN. LATE TONIGHT THE SURFACE FRONT AND 850MB
TROUGH WILL SLOWLY MOVE SOUTHEAST OF THE CWA. THE HEAVIER RAINFALL
SHOULD GRADUALLY SHIFT SOUTHEAST OF THE CWA EARLY THURSDAY. THE BEST
CHANCE FOR HEAVY RAINFALL AND POTENTIAL FLASH FLOODING WILL BE ALONG
AND SOUTH OF INTERSTATE 35 THIS AFTERNOON AND TONIGHT. THEREFORE I
HAVE SHIFTED THE FLASH FLOOD WATCH TO COVER ONLY
LYON...OSAGE...DOUGLAS...FRANKLIN...COFFEE AND ANDERSON COUNTIES.
HOWEVER...THERE MAY BE PERIODS OF BRIEF HEAVY RAINFALL ACROSS MOST
OF THE CWA THROUGH THE DAY THAT COULD LEAD TO SOME LOCALIZED
FLOODING. HIGHS TODAY AND THURSDAY WILL BE NEAR 80 WITH CLOUD COVER
AND RAIN CHANCES. LOWS WILL BE IN THE MID TO UPPER 60S.

THURSDAY NIGHT THROUGH TUESDAY...A 5H TROUGH WILL MOVE ONSHORE
ACROSS THE PACIFIC NORTHWEST. THIS WILL CAUSE A DOWNSTREAM 5H RIDGE
TO AMPLIFY ACROSS THE PLAINS STATES. THE WEAK UPPER TROUGH ACROSS
NORTHEAST OK AND MO SHOULD FILL BY SUNDAY. HIGH TEMPERATURES SHOULD
GRADUALLY WARM INTO THE LOWER TO MID 90S BY EARLY NEXT WEEK. THE
EXTENDED FORECAST GRIDS SUNDAY THROUGH TUESDAY LOOKED GOOD AND NO
CHANGES WERE MADE.

&&

.AVIATION...

MAIN CONCERNS ARE PRECIPITATION AND CEILINGS AND THEIR EFFECT ON
FLIGHT RESTRICTIONS. VFR CONDITIONS ARE THE RULE MORE THAN THE
EXCEPTION OVERNIGHT AT THE LOCAL TERMINALS AND FOR MUCH OF THE
REGION...BUT SOME AREAS OF MVFR AND EVEN IFR IN THE HEAVIER SHOWERS.
STILL FEEL MORE LIKELY TIMING FOR SIGNIFICANT RAIN AND CLOUDS TO BE
IN THE 13-16Z WINDOW WHEN THE LOW LEVEL BOUNDARY COMES THROUGH...BUT
HARD TO RULE OUT OTHER PERIODIC RESTRICTIONS THROUGH 03Z. APPEARS
FOG IS NOT MUCH OF AN ISSUE WITH THICK MID/UPPER CLOUD DECK
COUNTERACTING MOIST AND CALM BOUNDARY LAYER.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 7 PM
THURSDAY FOR KSZ040-054>056-058-059.

&&
Hazardous weather outlook, Jun 27, 4:33 AM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
433 AM CDT WED JUN 27 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-281100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
433 AM CDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE
EXPECTED ACROSS THE ENTIRE AREA TODAY AND TONIGHT. HEAVY
RAINFALL MAY OCCUR ACROSS PORTIONS OF EAST CENTRAL
KANSAS...GENERALLY ALONG SOUTH OF INTERSTATE 35. AS A RESULT A
FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR PORTIONS OF EAST
CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FLASH FLOOD WATCH WILL CONTINUE THROUGH 700 PM THURSDAY ACROSS
PORTIONS OF EAST CENTRAL KANSAS...GENERALLY ALONG AND SOUTH OF
INTERSTATE 35. SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY AND
BRING PERIODS OF MODERATE TO HEAVY RAINFALL ACROSS PORTIONS OF
EAST CENTRAL KANSAS.

THERE IS A SLIGHT RISK OF THUNDERSTORMS ALONG AND SOUTH OF
INTERSTATE 70 ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Jun 27, 10:16 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1016 AM CDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     HEAVY RAIN       3 NNE MUNDEN            39.95N 97.52W
06/27/2007  M1.00 INCH       REPUBLIC           KS   TRAINED SPOTTER

            SPOTTER REPORTED 1.0 INCHES OF RAIN FELL IN HALF AN HOUR.
            OTHER REPORTS FROM AROUND THE AREA INDICATED RAINFALL
            RATES OF 1 1/2 TO 2 INCHES PER HOUR.

&&

JL

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 5:22 PM CDTFlash Flood WarningTOPJackson, Pottawatomie, Shawnee4 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.